Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 124, NWS Sioux Falls, SD

May 21, 2004Sioux County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 21, 2004, 9:18 AM CDT for Sioux County, Iowa. It was in force for 27 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2004, 9:18 AM CDT (14:18 UTC)
Expired
May 21, 2004, 9:45 AM CDT
In force
27 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Sioux County, IA

The radar

The Sioux Falls radar (KFSD), 70 km from the middle of the area, began a volume at 14:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 9:23 AM CDTHAIL 0.755 Se Rock Valley, IA
May 21, 9:23 AM CDTHAIL 0.755 Se Rock Valley, IA
May 21, 9:23 AM CDTHAIL 0.755 Se Rock Valley, IA
May 21, 9:23 AM CDTHAIL 0.755 Se Rock Valley, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 2.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 718 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
718 J/kg
Mixed-layer CIN
-227 J/kg
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

238 
WUUS53 KFSD 211418
SVRFSD
IAC167-211445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
918 AM CDT FRI MAY 21 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SIOUX COUNTY IN NORTHWEST IOWA

* UNTIL 945 AM CDT

* AT 917 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM HULL TO MAURICE...OR FROM 13
  MILES SOUTH OF ROCK RAPIDS TO 9 MILES WEST OF ORANGE CITY...MOVING
  EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MAURICE...HULL AROUND 925 AM CDT
  ORANGE CITY AROUND 935 AM CDT
  BOYDEN...ALTON AROUND 940 AM CDT
  MATLOCK...HOSPERS AROUND 945 AM CDT

LAT...LON 4325 9630 4293 9634 4292 9589 4325 9588

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 7:46 AM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, May 21, 7:46 AM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
746 AM CDT FRI MAY 21 2004

.DISCUSSION...

MRNG CONVECTION EXPECTED TO SHIFT EWD THIS MRNG AS LO LVL JET VEERS
TO THS SW. SFC WRMFNT TO THE S WL CONT TO SHIFT TO THE N THRU THE
DAY LIKELY REACHING NR THE MO RIVER BY LATE AFTN. CLDS DEBRIS WL
SLOLY MIX OUT THRU THE AFTN TO P/S SKIES. SHLD SEE A GOOD GRADIENT
BETWEEN TMPS IN THE S AND N. MID LVL RIDGE OVR THE CWA DURING THE
AFTN SHLD LEAD TO A CAPPED ATMO DESPITE STRNG INSTABILITY PROGGED BY
ETA/GFS. UPSTREAM SHRTWV OVR THE CNTRL ROCKIES SHLD LEAD TO
CONVECTION DVLPNG OVR THE HI PLAINS THIS AFTN AND THIS WL SHFT EWD
INTO CWA BY LATE EVNG. SVR WX THREAT IS THERE AS INSTABILITY AND WND
SHEAR IS PRESENT ALNG BOUNDARY. LARGE HAIL AND DAMAGING WINDS SEEM
LIKE THE MAIN THREATS DUE TO TIMING OF CONVECTION. ALTHOUGH HEAVY
RAIN WL CONT TO BE A CONCERN...FORWARD PROPAGATION OF THE MCS
TONIGHT WL LIKELY KEEP US FM EXCESSIVE RAINFALL. LIKELY POPS SEEM
WARRANTED. CONVECTION WL LIKELY CONT INTO THE MRNG HOURS ON SAT
BEFORE AGAIN EXITING TO THE E. STRONGER SHRTWV PROGGED TO EJECT OUT
OF MEAN W US TROF ON SAT AND THIS SHLD ALLOW FOR SOME AFTN
CONVECTION...ESPECIALLY OVR THE SE CWA. SVR THREAT AGAIN IS THERE NR
THE BOUNDARY IN NW IA. MCS DEVELOPMENT IS LIKELY AGAIN SAT NIGHT OVR
THE ERN FA WHICH SHLD SHIFT EWD THRU THE NIGHT. SUN LOOKS LIKE A
LULL IN THE ACTION BEFORE THE NEXT STRONGER SHRTWV MOVES INTO THE
HIGH PLAINS ON MON DRIVING FNT THRU THE DAKOTAS.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, May 21, 6:00 AM CDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
600 AM CDT FRI MAY 21 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A WARM FRONT WILL MOVE NORTH OVER MOST OF NEBRASKA AND IOWA
THROUGH THIS AFTERNOON...AND THEN BECOME NEARLY STATIONARY
TONIGHT AS LOW PRESSURE DEVELOPS IN NEBRASKA. A SOUTHERLY FLOW OF
WARM MOIST AIR SOUTH OF THE FRONT...WILL CONTRAST WITH AN
EASTERLY FLOW OF COOLER AIR TO THE NORTH OF THE FRONT.
THUNDERSTORMS WILL TAPER OFF THIS MORNING...BUT SHOULD REDEVELOP
TONIGHT WITH SOME SEVERE STORMS AND HEAVY RAINS POSSIBLE AS THE
LOW PRESSURE MOVES EAST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FRONTAL BOUNDARY WILL LINGER FROM FAR SOUTHEAST SOUTH DAKOTA TO
NORTHWEST IOWA THROUGH SATURDAY. SEVERE STORMS WILL STILL BE
POSSIBLE SOUTH OF INTERSTATE 90 WITH HEAVY RAINS THE MAIN THREAT
TO THE NORTH OF INTERSTATE 90...MAINLY SATURDAY AFTERNOON AND
EVENING.

ANOTHER LOW PRESSURE SYSTEM WILL TAP INTO THE MOIST AIR FROM THE
SOUTH TO PRODUCE A CHANCE OF SEVERE OR HEAVY THUNDERSTORMS IN THE
AREA MONDAY AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 7 PM CDT THIS EVENING.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, May 21, 6:25 AM CDT, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
625 AM CDT FRI MAY 21 2004

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ050-063-065>071-211205-
BON HOMME-BUENA VISTA IA-CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-
COTTONWOOD MN-DAKOTA NE-DICKINSON IA-DIXON NE-GREGORY-HUTCHINSON-
IDA IA-JACKSON MN-LINCOLN-LINCOLN MN-LYON IA-LYON MN-MURRAY MN-
NOBLES MN-OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
625 AM CDT FRI MAY 21 2004

...SEVERE THUNDERSTORM WATCH NUMBER 228 AND 229 HAS BEEN
CANCELLED...

THE SEVERE THUNDERSTORM WATCH NUMBER 228 WHICH WAS IN AFFECT FOR
NORTHWEST IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA HAS
BEEN CANCELLED. SEVERE THUNDERSTORM WATCH NUMBER 229 WHICH WAS IN
AFFECT FOR SOUTHWEST MINNESOTA HAS ALSO BEEN CANCELLED. ALTHOUGH
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE SCATTERED ACROSS THE
AREA THIS MORNING...THE THREAT OF WIDESPREAD SEVERE WEATHER HAS
ENDED.

BOUSTEAD

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 1:04 AM CDTSevere Thunderstorm WarningFSDPlymouth41 min
May 21, 1:32 AM CDTSevere Thunderstorm WarningFSDCherokee28 min
May 21, 2:50 AM CDTSevere Thunderstorm WarningFSDOsceola25 min
May 21, 2:57 AM CDTSevere Thunderstorm WarningFSDDickinson33 min
May 21, 10:22 AM CDTSevere Thunderstorm WarningFSDO'Brien23 min
May 21, 10:29 AM CDTSevere Thunderstorm WarningFSDClay, Dickinson46 min
May 21, 11:14 AM CDTSevere Thunderstorm WarningFSDClay16 min
May 21, 3:47 PM CDTSevere Thunderstorm WarningFSDWoodbury43 min
May 21, 3:56 PM CDTSevere Thunderstorm WarningFSDPlymouth34 min
May 21, 4:11 PM CDTSevere Thunderstorm WarningFSDO'Brien49 min
May 21, 4:13 PM CDTSevere Thunderstorm WarningFSDCherokee32 min
May 21, 4:18 PM CDTSevere Thunderstorm WarningFSDIda27 min
May 21, 4:32 PM CDTSevere Thunderstorm WarningFSDCherokee43 min
May 21, 4:46 PM CDTSevere Thunderstorm WarningFSDBuena Vista44 min
May 21, 4:48 PM CDTSevere Thunderstorm WarningFSDClay42 min
May 21, 4:58 PM CDTSevere Thunderstorm WarningFSDO'Brien32 min
May 21, 5:14 PM CDTSevere Thunderstorm WarningFSDCherokee31 min
May 21, 5:23 PM CDTSevere Thunderstorm WarningFSDClay37 min
May 21, 5:26 PM CDTSevere Thunderstorm WarningFSDBuena Vista34 min
May 21, 5:59 PM CDTSevere Thunderstorm WarningFSDClay31 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.